Alert archive / Nevada / High Wind Warnings in 2020

High Wind Warning 2, NWS Elko, NV

May 17, 2020Nye County, White Pine County, Nevada

NWS Elko, NV issued this high wind warning at May 17, 2020, 2:57 PM PDT for Nye County, White Pine County, Nevada. It took effect at May 18, 2020, 8:00 AM PDT. It was in force for 13 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 17, 2020, 2:57 PM PDT (21:57 UTC)
In effect from
May 18, 2020, 8:00 AM PDT
Expired
May 18, 2020, 9:28 PM PDT
In force
13 hr
Issued by
NWS Elko, NV

Counties Nye County, NV, White Pine County, NV

The radar

The Elko radar (KLRX), 242 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 1:30 PM PDTNON-TSTM WND GST 614 Ene Baker, NVMESONET STATION DNEP8 4.3 E BAKER (DRI).
May 18, 1:41 PM PDTNON-TSTM WND GST 5827 Ene Eureka Airport, NVMESONET STATION ALLN2 ALLIGATOR RIDGE RAWS.
May 18, 3:05 PM PDTHIGH SUST WINDS 417 E Tonopah, NVTONOPAH AIRPORT (KTPH), ELEVATION 5426 FEET.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 10.0 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2020-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2020-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2572 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

255 
WWUS75 KLKN 172157
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
257 PM PDT Sun May 17 2020

NVZ035-041-181300-
/O.UPG.KLKN.HW.A.0002.200518T1800Z-200519T0500Z/
/O.NEW.KLKN.HW.W.0002.200518T1500Z-200519T0500Z/
/O.CON.KLKN.WI.Y.0010.000000T0000Z-200518T0500Z/
White Pine County-Northeastern Nye County-
Including the cities of Ely, Ely Airport, Lund, Preston, Ruth, 
Cherry Creek, McGill, Blue Eagle Ranch, and Duckwater
257 PM PDT Sun May 17 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PDT THIS EVENING...
...HIGH WIND WARNING IN EFFECT FROM 8 AM TO 10 PM PDT MONDAY...

* WHAT...For the High Wind Warning, south winds 25 to 35 mph 
  with gusts up to 60 mph expected. For the Wind Advisory, south 
  winds 20 to 30 mph with gusts up to 55 mph.

* WHERE...White Pine County and Northeastern Nye County.

* WHEN...For the High Wind Warning, from 8 AM to 10 PM PDT 
  Monday. For the Wind Advisory, until 10 PM PDT this evening.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel will be difficult especially 
  for high profile vehicles.

* ADDITIONAL DETAILS...Blowing dust is possible today and again on
  Monday which may result in reduced visibilities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

NVZ033-034-037-039-040-180500-
/O.CON.KLKN.WI.Y.0010.000000T0000Z-200518T0500Z/
Southeastern Elko County-Ruby Mountains and East Humboldt Range-
Southern Lander County and Southern Eureka County-
South Central Elko County-Northwestern Nye County-
Including the cities of West Wendover, Eureka, Pinto Summit, 
Grass Valley, Hickison Summit, Diamond Valley, Eureka Airport, 
Garden Pass, Ruby Lake, Oasis, Manhattan, Round Mountain, 
and Tonopah
257 PM PDT Sun May 17 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PDT THIS EVENING...

* WHAT...Southwest winds 15 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Southeastern Elko County, Ruby Mountains and East 
  Humboldt Range, Southern Lander County and Southern Eureka 
  County, South Central Elko County and Northwestern Nye County.

* WHEN...Until 10 PM PDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

* ADDITIONAL DETAILS...Blowing dust is possible which may result 
  in reduced visibilities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/lkn
4 follow-up statements
154 
WWUS75 KLKN 180440
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
940 PM PDT Sun May 17 2020

NVZ035-041-181945-
/O.CAN.KLKN.WI.Y.0010.000000T0000Z-200518T0500Z/
/O.CON.KLKN.HW.W.0002.200518T1500Z-200519T0500Z/
White Pine County-Northeastern Nye County-
Including the cities of Ely, Ely Airport, Lund, Preston, Ruth, 
Cherry Creek, McGill, Blue Eagle Ranch, and Duckwater
940 PM PDT Sun May 17 2020

...HIGH WIND WARNING REMAINS IN EFFECT FROM 8 AM TO 10 PM PDT
MONDAY...
...WIND ADVISORY IS CANCELLED...

* WHAT...For the High Wind Warning, south winds 25 to 35 mph 
  with gusts up to 60 mph expected. For the Wind Advisory, south 
  winds 20 to 30 mph with gusts up to 55 mph.

* WHERE...White Pine County and Northeastern Nye County.

* WHEN...From 8 AM to 10 PM PDT Monday.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel will be difficult especially 
  for high profile vehicles.

* ADDITIONAL DETAILS...Blowing dust is possible today and again 
  on Monday which may result in reduced visibilities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

NVZ033-034-037-039-040-180545-
/O.CAN.KLKN.WI.Y.0010.000000T0000Z-200518T0500Z/
Southeastern Elko County-Ruby Mountains and East Humboldt Range-
Southern Lander County and Southern Eureka County-
South Central Elko County-Northwestern Nye County-
Including the cities of West Wendover, Eureka, Pinto Summit, 
Grass Valley, Hickison Summit, Diamond Valley, Eureka Airport, 
Garden Pass, Ruby Lake, Oasis, Manhattan, Round Mountain, 
and Tonopah
940 PM PDT Sun May 17 2020

...WIND ADVISORY IS CANCELLED...

Although winds will stay elevated overnight they are expected to 
remain below advisory criteria.

$$
aky

For more information from the National Weather Service visit
http://weather.gov/lkn
455 
WWUS75 KLKN 180917
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
217 AM PDT Mon May 18 2020

NVZ035-041-190030-
/O.CON.KLKN.HW.W.0002.200518T1500Z-200519T0500Z/
White Pine County-Northeastern Nye County-
Including the cities of Ely, Ely Airport, Lund, Preston, Ruth, 
Cherry Creek, McGill, Blue Eagle Ranch, and Duckwater
217 AM PDT Mon May 18 2020

...HIGH WIND WARNING REMAINS IN EFFECT FROM 8 AM THIS MORNING TO
10 PM PDT THIS EVENING...

* WHAT...For the High Wind Warning, south winds 25 to 35 mph with
  gusts up to 60 mph expected. 

* WHERE...White Pine County and Northeastern Nye County.

* WHEN...From 8 AM to 10 PM PDT Monday.

* IMPACTS...High winds may move loose debris, damage property and
  cause power outages. Travel will be difficult especially for
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/lkn
403 
WWUS75 KLKN 182056
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
156 PM PDT Mon May 18 2020

NVZ035-041-190500-
/O.CON.KLKN.HW.W.0002.000000T0000Z-200519T0500Z/
White Pine County-Northeastern Nye County-
Including the cities of Ely, Ely Airport, Lund, Preston, Ruth, 
Cherry Creek, McGill, Blue Eagle Ranch, and Duckwater
156 PM PDT Mon May 18 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 PM PDT THIS
EVENING...

* WHAT...For the High Wind Warning, south winds 25 to 35 mph 
  with gusts up to 60 mph expected.

* WHERE...White Pine County and Northeastern Nye County.

* WHEN...From 8 AM to 10 PM PDT Monday.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel will be difficult especially 
  for high profile vehicles.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/lkn
073 
WWUS75 KLKN 190428
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
928 PM PDT Mon May 18 2020

NVZ035-041-190530-
/O.CAN.KLKN.HW.W.0002.000000T0000Z-200519T0500Z/
White Pine County-Northeastern Nye County-
Including the cities of Ely, Ely Airport, Lund, Preston, Ruth, 
Cherry Creek, McGill, Blue Eagle Ranch, and Duckwater
928 PM PDT Mon May 18 2020

...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Elko has cancelled the High Wind
Warning for White Pine and Northeastern Nye counties. Winds have 
fallen below warning and advisory criteria and are expected to 
further diminish overnight.

$$

For more information from the National Weather Service visit
http://weather.gov/lkn

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this high wind warning went out at May 17, 2:28 AM PDT, 12 hours 29 minutes earlier.

Area forecast discussion, May 17, 2:28 AM PDT, 12 hours 29 minutes before
Area Forecast Discussion
National Weather Service Elko NV
228 AM PDT Sun May 17 2020

.SYNOPSIS...Warm on Sunday with breezy to windy conditions.
Precipitation begins over NW NV later on Sunday and expands
eastward into early next week, with moderate valley rains over
much of northern and west-central NV, lighter amounts across
eastern NV. Cooler on Monday with windy conditions over mainly
east- central NV.

&&

.SHORT TERM...Today through Tuesday

A potent upper level low will move towards the west coast today
before moving onshore on Monday and then passing over NV on
Tuesday. The system will be tightly packed which will lead to
breezy to windy conditions on Sunday and Monday. Central to
eastern NV should be the area of the strongest winds for both
days. The winds will make travel difficult to hazardous epically
for high profile vehicles. A Wind Advisory is in effect for
Sunday with a High Wind Watch for Monday. The winds are expected
to cause blowing dust from the many dry lake beds across NV with a
haboob being possible. The dust will lead to reduced visibility,
even dramatically so, which will make travel more dangerous. The
windy environment with this system will create elevated fire
danger across NV. As the west coast low begins to move onshore
later on Sunday, rain will return to far western portions of
Humboldt County. Sunday night into Monday cooler and wetter
conditions expand further eastward into NV, however eastern
portions of NV will remain dry. Tuesday with the low over the
silver state should see the entire northern 2/3rds of NV with
shower and thunderstorm activity. The dynamics of this system are
such that stronger storms will be possible.

.LONG TERM...Wednesday through next Sunday. The main elongated
cold trough will continue to push eastward into the central
Rockies through Wednesday. A weak short wave will follow across
northern Nevada and keep the air mass cool and unsettled for one
more day. The marginal instability that will remain over the
region should aid in the development of a few afternoon
thunderstorms that could possibly produce small hail over the
region. Ensemble guidance does show much lighter precipitation as
compared to the previous day, but values should still range 0.1
to 0.3 inches over northern/central Nevada locations. A dusting
of light snow with accumulations less than inch is still not out
of question for higher mountain locations into the evening hours.

A brief lull between weather systems is expected for Thursday,
but some light showers may linger over northern Elko county
toward Wildhorse and Jackpot. Another closed low impacts the
region by Friday and Saturday, but this trough will be less
amplified. Model guidance shows some uncertainty, however, as to
the trajectory of the cold core that will move over northern
Nevada. Jet shear axis may still push south of the northern NV
border and the northern mountains could see another round of mixed
rain/snow showers. But confidence is low as to how this will
actually setup going into the extended forecast period.

&&

.AVIATION...Winds overnight will continue below 8kts except for
KELY where occasional gusts to 15kts could continue into Sunday
morning. Gusty winds will develop at all other TAF sites between
15-19Z Sunday, particularly KTPH and KELY where gusts will reach
to 35-40kts and increase mechanical turbulence across those areas.
VFR conditions will otherwise prevail through the forecast
period.

&&

.FIRE WEATHER...A deep upper level low moves in along the west
coast on Sunday, resulting in breezy to windy conditions across
most of northern and central NV ahead of an approaching cold
front. Low RHs and gusty winds will combine with critical fuels
across zone 426 on Sunday. As the cold front drifts further east
across NV Sunday night into Monday RHs will also increase from
west to east, with rain moving into western NV. Winds will be
strong across east-central NV again on Monday, however RHs are
expected to rise above critical levels in most locations. Driest
areas Monday afternoon will be valleys areas of far eastern NV.
Isolated thunderstorms are also possible on Monday, with best
chances along the frontal boundary in the afternoon hours which
will generally extend from NW Nye county, northeast across
southern Lander and Eureka counties and up through central and
eastern Elko County. Cooler temperatures Monday through Wednesday,
with wetting rains likely across much of western and north-central
NV. A little light rain is possible early next week across east-
central NV locations, as well as far north-eastern Elko County.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 2 PM this afternoon to 10 PM PDT this evening
for Northeastern Nye County-Northwestern Nye County-Ruby
Mountains and East Humboldt Range-South Central Elko County-
Southeastern Elko County-Southern Lander County and Southern
Eureka County-White Pine County.

High Wind Watch from Monday morning through Monday evening for
Northeastern Nye County-White Pine County.

Red Flag Warning from 11 AM this morning to 10 PM PDT this
evening for Northern Nye County-Mojave.

&&

99/97/97/99

Nearby

High Wind Warnings in Nevada, 2020Every high wind warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.